By harnessing the power of a patient’s own immune system, immune checkpoint inhibitors (ICIs) improve antitumor immunity by blocking negative regulators (checkpoints) of T-cell function that exist on both immune and tumor cells. They essentially stop the immune system from turning off before cancer is completely eliminated.
This relatively new class of treatments brings a new set of nursing implications for oncology nurses, Ruth Ann Gordon MSN, FNP-BC, OCN®, interim director of clinical trials nursing at Memorial Sloan Kettering Cancer Center in New York, NY, said during a session for the inaugural ONS Bridge™ virtual conference.
“Oncology nurses and advanced practice providers are uniquely positioned to support patients on ICIs,” she said. “Therefore, these providers require a standardized approach to the treatment plans associated with these therapies.”
Laboratory Testing to Monitor Common Adverse Events
Because ICIs activate the immune system, and patients may experience autoimmunity that leads to immune-related adverse events (irAEs) in a number of different organ systems. The more common irAEs include:
- Colitis and diarrhea
“Even though ICIs are not usually associated with hematologic irAEs like neutropenia, anemia, or thrombocytopenia, they should be considered as etiology,” Gordon added. “Any drop in hemoglobin, platelets, or absolute neutrophil count should be investigated,” with prompt referral to hematology for characterization of any hematologic irAEs.
Most side effects are not immediate and occur within weeks to months after start of therapy, Gordon said, and patients may experience long-term effects even after discontinuation of therapy.
Baseline history and laboratory assessment of patients starting ICI therapy are essential to help healthcare practitioners distinguish and measure potential irAEs throughout treatment and beyond, Gordon stressed. Baseline measures should include comprehensive metabolic panel, complete blood count, thyroid panel, thyroid-stimulating hormone, free T4, and disease-specific baseline tests (e.g., LDH). Then, with each infusion, testing should include a comprehensive metabolic panel with careful attention to hepatic enzymes and complete blood count.
Basic Principles to Manage Adverse Events
Gordon offered a basic algorithm to guide management of irAEs:
- Determine causality.
- Determine severity.
- Administer intervention.
- Determine surveillance plan.
To help nurses determine severity, Gordon reviewed the Common Terminology Criteria for Adverse Events (CTCAE). The classification system offers objective measurements of many side effects of cancer therapy, she said. It grades severity of side effects but does not identify cause.
Depending on CTCAE grade, Gordon outlined the following levels of intervention for irAEs:
- Grade 1: Continue ICI therapy, initiate a surveillance plan, and provide supportive care.
- Grade 2: Withhold ICI therapy and consider corticosteroids.
- Grade 3: Withhold ICI therapy, initiate corticosteroids or increase dose, and consider hospital admission for supportive care.
- Grade 4: Discontinue ICI therapy, initiate corticosteroids or increase dose, and consider enhanced immunosuppression.
With regard to steroid treatment, Gordon advocated that institutions develop a “Steroid Plan of Care,” to include structured plans for slow tapering over one month, calendars to help patients follow the plans, and predetermined follow-up schedules.
“Nurses play essential roles in assessing patient knowledge, understanding their treatment options, and providing support,” Gordon said. With ICI treatment, nurses should teach patients and caregivers about the mechanism of action and anticipated side effects, with particular emphasis on the differences between managing side effects from chemotherapy compared to ICIs.
Patient teaching points for ICIs should include:
- New symptoms must always be communicated to the healthcare practitioner.
- Adverse events may occur at any time after treatment starts and even months later.
- If side effects occur, treatment may be delayed but not discontinued.